Alert archive / New Mexico / Red Flag Warnings in 2022
Red Flag Warning 40, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at May 12, 2022, 3:16 AM CDT for Culberson County, Texas; 5 counties in New Mexico. It took effect at May 12, 2022, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 2022, 3:16 AM CDT (08:16 UTC)
- In effect from
- May 12, 2022, 1:00 PM CDT
- Expired
- May 12, 2022, 9:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 142 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The text
As transmitted.
678 WWUS84 KMAF 120816 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 316 AM CDT Thu May 12 2022 ...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /12 PM MDT/ THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 10% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO, THE GUADALUPE AND DELAWARE MOUNTAINS, AND CULBERSON COUNTY... NMZ116>119-TXZ270>273-130200- /O.NEW.KMAF.FW.W.0040.220512T1800Z-220513T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County- 316 AM CDT Thu May 12 2022 /216 AM MDT Thu May 12 2022/ ...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /12 PM MDT/ THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 10% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO, THE GUADALUPE AND DELAWARE MOUNTAINS, AND CULBERSON COUNTY... * AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains, Chaves Plains, Eddy Plains, Lea, Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware Mountains, Van Horn and Highway 54 Corridor and Eastern Culberson County. * TIMING...This afternoon and early evening. * WINDS...Southwest 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 4 percent. * RFTI...5 or critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
1 follow-up statement
440 WWUS84 KMAF 121905 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 205 PM CDT Thu May 12 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 8% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER FOR SOUTHEAST NEW MEXICO AND MOST OF CULBERSON COUNTY... NMZ116>119-TXZ270>273-130200- /O.CON.KMAF.FW.W.0040.000000T0000Z-220513T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County- 205 PM CDT Thu May 12 2022 /105 PM MDT Thu May 12 2022/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 8% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER... * AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains, Chaves Plains, Eddy Plains, Lea, Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware Mountains, Van Horn and Highway 54 Corridor and Eastern Culberson County. * TIMING...Until 9 PM CDT /8 PM MDT/ this evening. * WINDS...West 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 3 percent. * RFTI...5 or critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$ 44
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 12, 12:38 AM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, May 12, 12:38 AM CDT, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 1238 AM CDT Thu May 12 2022 ...New AVIATION... .AVIATION... (06Z TAFS) Issued at 1233 AM CDT Thu May 12 2022 Storm activity has all but died out with only a few high based showers drifting across the Trans Pecos. SE wind remains gusty so have extended mention of gusts a few more hours and should briefly decrease before sunrise only to pick up again by midday. Surface trough extends down across the area today, W wind behind it, S wind ahead of it. && .SHORT TERM... (This afternoon through Thursday night) Issued at 240 PM CDT Wed May 11 2022 An upper level trough is over the western part of the country with mostly westerly upper winds over West Texas and Southeast New Mexico. Gusty south to southeast winds are across the area advecting in plentiful low-level moisture. Dewpoints in the 60s are expected across most of the Permian Basin and Lower Trans Pecos this afternoon. CAPE values of 2,000 to 3,000+ J/kg are expected across the above mentioned area this afternoon. Zero to six km bulk shear will generally range from 20 to 40 kts this afternoon with fairly high mid-level lapse rates. Upper lift will be enhanced over the area this afternoon and evening from the upper trough to the west. All of these conditions, along with a dryline, will allow for a chance of severe thunderstorms across much of the area this afternoon and evening. The main threats with these storms will be large hail, damaging winds, and brief heavy rain. High temperatures today will mostly be in the 90s. Low temperatures tonight will mostly be in the 60s and 70s. The upper trough will lift to the northeast on Thursday. A dryline will be present across the Permian Basin and Lower Trans Pecos Thursday afternoon. Moisture tomorrow will not be quite as high east of the dryline as today and upper lift may not be as high as today. However, storms may develop from the Davis Mountains into Pecos County and will likely become strong to severe. High temperatures will mostly be in the 90s Thursday afternoon. Low temperatures Thursday night will range from the 50s to the 70s. && .LONG TERM... (Friday through Tuesday) Issued at 240 PM CDT Wed May 11 2022 Friday, zonal flow aloft will transition to northwest as an upper ridge strengthens over Baja Del Sur. A cold front will attempt an intrusion on the CWA, but advancement will be minimal and largely confined to our first tier of northern counties. It will, however, set up a warm sector over the southeast half of the CWA, opening a window for isolated convection, mainly in the afternoon. NAM forecast soundings develop mucapes in excess of 2000 J/kg, mid-level lapse rates of 7-8 C/km, deep layer shear 30-40kts, and dry subcloud layers yielding dcapes of 1500 J/kg or better, all for a continued chance of severe storms. The front won't affect already unseasonably warm temperatures, and will shave a degree or two off highs in the north at best. Saturday, dirty ridging begins building into West Texas and Southeast New Mexico, resulting in a gradual increase in thicknesses into next week. This will result in triple-digits returning outside of the Rio Grande Valley as soon as Sunday afternoon, and increasing through Wednesday, which looks to be the hottest day this forecast at this time. Long range models hint at bringing an upper trough and associated convection through the region Tuesday, but the NBM is pessimistic at this time and, considering the drought we're in, we'll keep the grids dry for now. && .FIRE WEATHER... Issued at 240 PM CDT Wed May 11 2022 Thursday, the LLTR is forecast to set up from near the Presidio Valley up through the Central Plains, with a 40+kt mid-level jet running from south central New Mexico up through the Panhandles. This, combined with single-digit RH and modest 20-ft westerlies will yield RFTI of 4+ over Southeast New Mexico and Culberson County, coincident with ERCs of 90th+ percentile, for critical fire weather conditions there. However, current observations/mesoanalysis shows the dryline backed up all the way west of KGDP, with moderate to excellent recovery forecast overnight. Convection is forecast along the dryline this afternoon, and areas receiving rainfall later today will get a break from critical fire weather tomorrow if rainfall is sufficient. For these reasons, we're reluctant to issue a watch/warning for Thursday attm. Beyond Thursday, critical fire weather/RFTI will increase in coverage each day as temperatures rise, but rather tepid 20-ft winds and CIPS SGPWO guidance suggest the fire threat will be more elevated than anything else. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 67 92 64 95 / 10 10 10 0 Carlsbad 55 94 57 95 / 0 0 0 0 Dryden 69 92 68 95 / 10 10 10 0 Fort Stockton 66 94 65 97 / 10 20 10 0 Guadalupe Pass 60 88 61 90 / 0 0 0 0 Hobbs 56 92 58 95 / 10 10 0 0 Marfa 53 90 51 92 / 10 10 0 0 Midland Intl Airport 66 94 65 96 / 10 10 10 0 Odessa 67 94 66 97 / 10 10 10 0 Wink 61 96 61 98 / 10 10 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...72 LONG TERM....16 AVIATION...72
Hazardous weather outlook, May 11, 11:01 AM CDT, 16 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 1101 AM CDT Wed May 11 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-121615- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 1101 AM CDT Wed May 11 2022 /1001 AM MDT Wed May 11 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a slight risk of severe storms through this evening, mainly from the northwest Permian Basin through the Stockton Plateau. Any severe storms that do develop will be accompanied by large hail, damaging winds, and an isolated tornado. A Fire Danger Statement is in effect through early evening for elevated fire weather conditions across most of Southeast New Mexico and areas of West Texas just to the south. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a marginal risk of severe storms Thursday and Friday. Any severe storms that do develop will be accompanied by large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:22 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 23 min |
| May 11, 7:38 PM CDT | Special Weather Statement | MAF | Brewster | 67 min |
| May 11, 7:51 PM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| May 11, 7:55 PM CDT | Special Weather Statement | MAF | Brewster | 50 min |
| May 11, 8:07 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 22 min |
| May 11, 8:19 PM CDT | Special Weather Statement | MAF | 41 min | |
| May 12, 4:23 PM CDT | Special Weather Statement | MAF | Pecos | 67 min |
| May 12, 5:17 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 58 min |
Nearby
Red Flag Warnings in New Mexico, 2022Red Flag Warnings in Texas, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.